Georgia, 2002Tornado and Damaging Winds in Georgia, October 29, 2002
October 29, 2002 · NWS TAE · 4 events in 3 counties and zones
3 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $93,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Oct 29, 2:30 PM EST, 34 minutes earlier.
Area forecast discussion, Oct 29, 2:30 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EST TUE OCT 29 2002
CURRENTLY: MSAS SHOWS A 1005MB SURFACE LOW OVER S CENTRAL KY WITH
THE FRONT TRAILING INTO NW MS AND ACROSS LOUISIANA. RADARS ARE
DETECTING A VERY LARGE AREA OF SHOWERS WITH SOME EMBEDDED
THUNDERSTORMS OVER THE GULF WATERS AND MOVING INLAND ACROSS MS...AL
AND THE FL PANHANDLE...WITH A TORNADO WATCH ISSUED EARLIER OVER ALL
OF OUR ALABAMA AND FL PANHANDLE ZONES UNTIL 00Z.
MODELS/ZFP: IN THE UPPER LEVELS THE SPLIT FLOW PATTERN WILL CONTINUE
WITH A VIGOROUS SHORTWAVE IN THE SOUTHERN STREAM OVER THE LOWER
MISSISSIPPI RIVER VALLEY. THIS FEATURE IS PROGGED TO LIFT NE TONIGHT
WITH ALL MODELS SHOWING A VORT LOBE DRAPED ACROSS THE SE STATES THIS
AFTERNOON AND PUSHING EASTWARD THROUGH THE EARLY MORNING HOURS. AVN
IS A LITTLE MORE ROBUST WITH THE VORT CENTER COMPARED TO EITHER THE
ETA OR NGM.
AT THE SURFACE THE MODELS ARE FAIRLY SIMILAR WITH THE POSITION AND
STRENGTH OF THE SURFACE LOW OVER WESTERN TENNESSEE AND KENTUCKY.
HOWEVER...DIFFERENCES ARISE WITH RESPECT TO THE TRAILING FRONT INTO
THE LOWER MS RIVER VALLEY. THE AVN WANTS TO DEVELOP A STRONGER
SURFACE LOW MUCH FARTHER SOUTH ACROSS SRN ALABAMA AND THE WESTERN
FLORIDA PANHANDLE BY AROUND 00Z THIS EVENING...WHILE THE ETA/NGM
JUST KICKS THE PRIMARY LOW INTO EASTERN KENTUCKY AND TENNESSEE BY
THAT TIME AND THE APPALACHIANS BY 06Z. AVN AT THAT TIME HAS A BROAD
LOW THAT EXTENDS FROM SRN AL/GA AND INTO THE WESTERN CAROLINAS AND
INTO WESTERN VIRGINIA. IM NOT SO SURE ABOUT THE RAPID DEVELOPMENT
OF THIS LOW AS ADVERTISED BY THE AVN...LOOKS A LITTLE FUNNY. AS A
RESULT OF THE DEVELOPMENT OF THIS LOW THE AVN WANTS TO PULL THE
FRONT THROUGH QUICKER THAN EITHER THE ETA OR NGM (PERHAPS ABOUT 6 TO
8 HOURS QUICKER). BASED ON THE LATEST MODEL DIAGNOSTIC DISCUSSION
(PMDHMD) WILL LEAN MORE TOWARD THE ETA/NGM SOLUTIONS. SO...FOR
TONIGHT WILL GO WITH CATEGORICAL POPS GENERALLY ACROSS THE
BOARD...BUT MAY HAVE TO USE SLIGHTLY LOWER POPS FOR THE EXTREME SE
PORTION OF THE FORECAST AREA. THE DILEMMA FOR THIS FORECAST IS WHEN
TO END THE PRECIP. IF I SIDE WITH THE AVN...WHICH HAS THE BEST
INITIALIZATION OF THE FRONTAL BOUNDARY...BUT SEEMS TO BE OVERDOING
THE SURFACE LOW...I WOULD END PRECIP OVERNIGHT WITH LITTLE TO NO
MENTION FOR WEDNESDAY. HOWEVER...WITH BOTH THE ETA/NGM SHOWING THE
BOUNDARY LAGGING I AM NOT CONFIDENT ENOUGH TO COMPLETELY REMOVE ANY
MENTION OF POPS FOR WEDNESDAY MORNING. AN ENSEMBLE APPROACH TO THE
POP FORECAST WOULD SUGGEST USING POPS IN THE 30-60% RANGE FOR
WEDNESDAY MORNING WITH THE 30% POP VALUES OBVIOUSLY OVER THE NW
ZONES AND 60% OVER THE EXTREME SE ZONES. THE CURRENT ZONES LEAN IN
THIS DIRECTION...BUT MAY UNDERCUT POPS FOR TOMORROW MORNING ABOUT
10% ACROSS THE BOARD DUE TO UNCERTAINTY OF EXACT TIMING OF THE
FRONT.
FIRE WX: NO IMMEDIATE CONCERNS.
MARINE: AVN IS WAY OVERDOING THE WINDS WITH THIS SYSTEM AND SHOWS 40
TO 45 KNOT WINDS OVER MY WESTERN WATERS AND INTO MOBILES WATERS BY
OOZ...AND THIS IS DUE TO THE FACT THAT THE AVN IS SHOWING EXPLOSIVE
DEVELOPMENT OF THE LOW JUST TO THE NORTHWEST OF MY WATERS AT THAT
TIME. WILL DISREGARD THE AVN...AND USE WIND FORECASTS FROM OTHER
MODELS. SO...THIS MEANS WINDS SHOULD BE FROM THE S TO SW AND
INCREASING INTO THE SCEC RANGE OVERNIGHT AT LEAST FOR THE WESTERN
ZONES. WILL LEAVE SCEC CONDITIONS GOING FOR WEDNESDAY AS WELL...
SINCE WINDS BEGIN TO SHIFT TO THE WEST LATE IN THE DAY. THE BOUNDARY
SHOULD PUSH COMPLETELY OUT OF MY COASTAL WATERS BY WEDNESDAY
NIGHT/EARLY THURSDAY WITH WINDS PICKING UP TO PERHAPS SCA EARLY
THURSDAY FROM THE NE FOR WESTERN ZONES.
EXTENDED (SAT - TUE): COOL HIGH PRESSURE WILL RESIDE JUST TO THE
NORTH OF THE FORECAST AREA THRU THE PERIOD...BUT LATEST RUN OF MRF
MOS INDICATES TEMPS WILL BE WARMER THAN PREVIOUSLY THOUGHT. TEMPS
STILL BELOW CLIMO ACROSS THE BOARD...BUT NOT QUITE AS DRAMATIC A
COOL DOWN AS EARLIER RUNS IMPLIED. THEREFORE...NUDGED TEMPS UP A
LITTLE TO BE MORE IN LINE WITH LATEST GUIDANCE.
PRELIMINARY NUMBERS:
TLH 072/081 063/077 9500
PFN 075/081 064/076 +500
DHN 070/080 057/075 +400
ABY 070/080 056/075 +400
VLD 072/082 063/077 9500
CTY 072/082 065/078 86-0
.TLH...
AL...TOR WATCH 733 VALID TIL 00Z FOR ALZ065>069.
GA...NONE.
FL...TOR WATCH 733 VALID TIL 00Z FOR FLZ007>014.
MOLLERE
Hazardous weather outlook, Oct 29, 6:00 AM EST, 9 hours 4 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-291600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EST TUE OCT 29 2002
THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...
A LOW PRESSURE SYSTEM DEVELOPING OVER LOUISIANA AND ARKANSAS WILL
MOVE NORTHEAST TODAY...DRAGGING ITS ASSOCIATED COLD FRONT EASTWARD
TOWARDS THE CWA. OUT AHEAD OF THIS FRONT...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP...AND SOME MAY BE FAIRLY STRONG LATER
THIS AFTERNOON...ESPECIALLY TO THE WEST. THESE SHOWERS AND STORMS
WILL INCREASE IN COVERAGE TONIGHT...WITH MOST AREAS LIKELY TO
RECEIVE MEASURABLE RAINFALL. ALSO...AREAS OF DENSE FOG WILL AFFECT
THE REGION EARLY THIS MORNING...WITH VISIBILITIES GENERALLY BETWEEN
1/4 AND 1 MILE...WHICH WILL LIKELY CAUSE A FAIRLY SLOW MORNING
COMMUTE UNTIL IT BURNS OFF.
.RIP CURRENTS...
WITH INCREASING SOUTHWESTERLY WINDS NEAR THE COAST THIS
AFTERNOON...THERE WILL BE A MODERATE RISK FOR RIP CURRENTS
TODAY...ESPECIALLY OVER THE FLORIDA PANHANDLE BEACHES.
.SPOTTER CALL TO ACTION STATEMENT...
SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS ESPECIALLY OVER
SOUTHEAST ALABAMA AND THE WESTERN FLORIDA PANHANDLE...AND SPOTTER ACTIVATION
MAY BE REQUIRED LATER TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
AFTER THE COLD FRONT MOVES THROUGH THE REGION ON WEDNESDAY...THE
FIRST SHOT OF COOLER AND DRIER AIR WILL MOVE INTO THE REGION AND
WILL LAST UNTIL FRIDAY. LATER ON FRIDAY...A DRY BUT STRONG COLD
FRONT WILL MOVE THROUGH THE AREA...WITH THE COOLEST AND DRIEST AIR
OF THE SEASON TO FOLLOW FOR THE WEEKEND.
A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.
IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.
ALWAYS HEED THE ADVICE OF THE BEACH PATROL AND LOCAL OFFICIALS. WATCH
YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS...JETTIES...AND
UNGUARDED BEACHES.
FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.
17-GOULD
In the hours before
Special weather statement, Oct 29, 11:40 AM EST, 3 hours 24 minutes before
FLZ010-012-291715-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1140 AM EST TUE OCT 29 2002
AT 1138 AM EST(1038 AM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL BAY COUNTY FLORIDA
MOVING NORTHEAST AROUND 12 MPH AND WILL LIKELY ENTER SOUTHERN
WASHINGTON COUNTY WITHIN THE NEXT 10 MINUTES.
THIS STORM IS CAPABLE OF PRODUCING VERY HEAVY DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.
THIS STORM IS CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZED HAIL AND WIND GUSTS TO
40 MPH.
24-BLOCK
Special weather statement, Oct 29, 1:09 PM EST, 1 hour 55 minutes before
ALZ065>069-FLZ007>014-300015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
109 PM EST TUE OCT 29 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA AND THE FLORIDA PANHANDLE...EFFECTIVE UNTIL 700 PM EST
TUESDAY EVENING(600 PM CST TUESDAY EVENING).
THIS WATCH INCLUDES THE FOLLOWING COUNTIES:
IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...CALHOUN
AND GULF
IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.
REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
24-BLOCK
Thunderstorm Wind, Decatur
- When
- October 29, 3:04 PM EST
- Where
- Decatur County, 6 mi NE of Mt Pleasant
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.083, -84.383
A Decatur-Grady County 911 operator reported downed trees just south of Vada.
Thunderstorm Wind, Mitchell
- When
- October 29, 3:04 PM EST
- Where
- Mitchell County, 1 mi N of Vada
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.100, -84.417
A Decatur-Grady County 911 operator reported downed trees just north of Vada.
Thunderstorm Wind, Grady
- When
- October 29, 3:04 PM EST
- Where
- Grady County, 3 mi N of Harrells Still
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.067, -84.350
A Decatur-Grady County 911 operator reported downed trees southeast of Vada.
Tornado, Mitchell
- When
- October 29, 4:04 PM EST
- Where
- Mitchell County, Pelham
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Property damage
- $90,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.133, -84.150
A small tornado briefly touched down and destroyed a warehouse. Several trees and power lines were toppled. Reported by the Mitchell County EMA.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Louisiana, October 29, 20022 deaths · 3 injured · $100,000 · F2 · 1 event
- Flash Flood in Texas, October 29, 20021 death · $5.0 million · 1 event
- Tornado in Louisiana, October 29, 2002$5.0 million · F2 · 1 event
- Damaging Wind in Mississippi, October 29, 2002$5.0 million · 1 event
- Flash Flood in Texas, October 29, 2002$3.0 million · 1 event
- Tornado in Louisiana, October 29, 2002$750,000 · F1 · 1 event
- Tornado in Louisiana, October 29, 20022 injured · $300,000 · F1 · 1 event
- Ice Storm in Pennsylvania, October 29 to 30, 2002$1.0 million · 7 events
- Tornado in Louisiana, October 29, 2002$100,000 · F1 · 1 event
- Ice Storm in Maryland, October 29 to 30, 2002$250,000 · 1 event
- Ice Storm and Winter Weather in West Virginia, October 29 to 30, 2002$200,000 · 4 events
- Tornado in Louisiana, October 29, 2002$30,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319392, 5319393, 5319394, 5319395.